Depression, bulimia, and Zoloft

Originally Published: November 1, 1994 - Last Updated / Reviewed On: December 19, 2008
Share this
Dear Alice,

Over the past year that I spent abroad, my cyclic depressions turned into a general depression, which has more or less left me incapable of doing anything. Along with the depression, I deal with bulimia, which expresses itself in my finest moments of despair. While abroad, I recognized that the depression I was feeling was no longer normal and asked my parents to please arrange some counseling for me upon my return home. So, for the months of July and August, I went to a therapist twice a week. I have not followed up with therapy back in New York, but feel that I must do something. Actually, I did do something, I went to the university's shrink, who promptly wrote me a prescription for something called Zoloft. What can you tell me about this drug?

In the meantime, I skip 2 - 3 classes a week and couldn't keep the small job I got to help cover the cost of therapy, which I see in the future. I constantly feel paralyzed, trapped, as if there is "no way out." I can't go on like this. Suicide is not an option for me, NEVER, but THIS ain't living.

—Signed,
Extremely unhappy

Dear Extremely unhappy,

It's understandable that you were prescribed an antidepressant drug at your university's health services. This drug can help you with daily activities, and lift your spirits enough to have the energy to work through some of the depression. It is important for you to also see a therapist for talking through some of your problems while you're on Zoloft. One counselor must have referred you to the psychiatrist who wrote the prescription. If you remember and liked that person, you can make an appointment to see her/him, as well as go for your med checks. Otherwise, if you are at Columbia, make an appointment at Counseling and Psychological Services (CPS) with any therapist there to complement your drug therapy (x4-2878).

Here's some basic information on Zoloft, but you also need to feel secure in being able to ask the psychiatrist who prescribed it for you to give you more information at your next scheduled appointment. Zoloft is a type of antidepressant called a selective serotonin re-uptake inhibitor, or S.S.R.I. It works by altering the action of the neurotransmitter serotonin. It is believed that moods, feelings, levels of vitality, and sleep depend — at least to some degree — on your serotonin levels. Serotonin is associated with a calming, and somewhat sedative, effect on people. Drugs such as Zoloft or Prozac interfere with your body's re-absorption of serotonin, which makes it more available to brain cells and likely reduces anxiety and depression. (This is an extremely simplified version of a complex medical science.) Of the most notable possible side effects of Zoloft are edginess, nausea, insomnia, weight gain, and sexual difficulties (both in orgasming, and for men, in maintaining erections). These side effects are considered much less threatening than the side effects of the earlier antidepressants, which included confusion or blood pressure problems.

It may also be important for you to look at the possible relationship between the bulimia and the depression, and to discuss both with your therapist. The underlying causes may be similar, or quite different, but it's a relationship worth exploring with a professional (many researchers actually link bulimia's causation solely with depression). If you are a Columbia student, seeing a professional at Health Services at Columbia is free if you have paid the health service fee; and, if you need more intensive treatment, your therapist at CPS can refer you to someone in the community who would be covered by your insurance policy, be it the student medical insurance plan or otherwise.

You may want to follow through on your work in fighting this depression and your eating disorder. As you note, it's better on the other side. Don't stop until you get the help that you need!

Alice

August 2, 2005

20933
Dear Alice,

Dear Extremely unhappy,

By all means, get the prescription filled! Give it a few weeks, and if you're not feeling better, go back to the university shrink and get her to...

Dear Alice,

Dear Extremely unhappy,

By all means, get the prescription filled! Give it a few weeks, and if you're not feeling better, go back to the university shrink and get her to change your dose or prescribe another drug. There are about a dozen medications currently used, and no one really knows which ones will work on which people. But most people with depression are able to get relief from at least one medication.

Depression is a real disease. The symptoms affect your thinking, but that does not mean that your thinking creates depression. You have a physical imbalance in the chemistry of your brain; Zoloft and other antidepressants can alter the imbalance and probably correct it.

Please don't try to fight this on your own — I did, because there were no medications when I was your age, and my twenties kind of went down the drain because of it.

Don't give up, either. You may feel it's hopeless to try medication, that you've heard it causes suicide (untreated depression causes a lot more suicide than medications), that you don't have the energy to try anything new today. That's the depression talking. Your job is to go and fill that prescription anyway. It may take a few weeks for any medication to work, so keep taking it!

Also, get yourself some counseling. Your school's shrink should have a list of places you can go to for ongoing counseling, hopefully for free. It really helps to have someone to talk to when you feel this bad. You may not want to burden your friends with your sadness, but a counselor is someone who has chosen to listen to you and be on your side.

Meanwhile, don't beat yourself up because you don't feel like doing things. Try to do the things that help the most: getting medication and counseling, talking to supportive friends and family, getting some exercise (walking is fine), reading things that appeal to you (maybe some of your favorite kids' books).

Try not to do things that make you feel worse: eating too much sugar, sleeping all the time, watching mindless TV, reading the news, hanging out with people who don't understand what's going on with you.

Hang in there!

May 20, 2005

20906
Dear Alice,

Drugs can help temporarily and take time to take effect. My question to you is, how do you view your life's purpose — do you have one? Also, what things do you want people to value...

Dear Alice,

Drugs can help temporarily and take time to take effect. My question to you is, how do you view your life's purpose — do you have one? Also, what things do you want people to value you for? What do you value in other people, such as joy, compassion, love, fit bodies that take 2 - 3 hours in a gym, self-absorbed people talking of their diets, people who put their energy into improving lives around them, those that give? I think if you look to those around you that appear at peace and are happy, they may have an inner spiritual belief that helps them. There is power in a belief of something higher than one's self. Start knocking on doors and open up new ways of thinking. It is more powerful than any drug.

Good luck. I have faith that you will find an answer.

Peace be with you.